Georgia, 2009

Hail and Damaging Winds in Georgia, August 5, 2009

August 5, 2009 · NWS JAX · 8 events in 3 counties and zones

A lingering east coast trough dropped southward into the forecast area with steering flow out of the west southwest. A traversing upper level disturbance enhanced convection as well as energy from a remnant MCS which tracked toward the area from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A lingering east coast trough dropped southward into the forecast area with steering flow out of the west southwest. A traversing upper level disturbance enhanced convection as well as energy from a remnant MCS which tracked toward the area from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 5, 1:19 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 5, 1:19 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
219 PM EDT WED AUG 5 2009

.SHORT TERM...SHORTWAVE TROUGH ENERGY STRETCHES OVER SC TO S/CTRL
GA AND OVER FL PANHANDLE. AN ASSOCIATED SFC FRONT IS NW OF OUR
AREA. BANDS OF CONVECTION HAVE DEVELOPED ALONG AND E OF UPPER
TROUGH AXIS. ISOLD SEVERE STORMS ARE EXPECTED AND ONE STORM
ALREADY PRODUCED 50 DBZ ECHO UP TO 45 KFT. THE UPPER TROUGH WILL
LINGER OVER THE ERN U.S. THURSDAY THEN BEGIN TO LIFT N FRIDAY. SCT
TO NUMEROUS STORMS WILL CONTINUE THURS WITH UPR DISTURBANCES AGAIN
PROVIDING IMPETUS FOR ISOLD SVR ACTIVITY. GFS INDICATES A RIBBON
OF VORTICITY WILL BE LEFT BEHIND ALONG THE FL/GA BORDER AND WILL
KEEP 40-50% POPS FOR NE FL.

.LONG TERM...RIDGE BEGINS TO BUILD OVER THE REGION THIS WEEKEND
WITH LIGHT E TO SE FLOW. TEMPS WILL WARM INTO THE MID 90S INLAND
UNDER INCREASED SUBSIDENCE ALOFT. HEAT INDICES WILL SOAR INTO THE
100-105 RANGE ESPECIALLY SE GA AS UPR HIGH BUILDS OVER CAROLINAS.
MOSTLY SUNNY TO PARTLY CLOUDY SKIES WILL YIELD ONLY A SLGT CHANCE
FOR A SHOWER ACRS MOST OF AREA AND 30% OVER SRN TIER.

&&

.AVIATION...HAVE INCLUDED TEMPO FOR TSRA AT SSI AS STORMS ARE
CURRENTLY W OF TERMINAL. OTHER TAF SITES HAVE VCTS THIS AFTN AND
WILL AMEND WHEN TSRA APPEARS IMMINENT. MVFR VIS AT VQQ AFTER MID.

&&

.MARINE...NO HEADLINES. WINDS AND SEAS WILL BE HIGHER IN SCT
STORMS EACH AFTN AND EVENING. SOUTH WINDS WILL BECOME MORE SELY
THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  93  70  95 /  20  40  20  30
SSI  75  89  75  89 /  20  30  20  20
JAX  72  92  72  93 /  20  40  20  30
SGJ  74  90  74  90 /  20  40  20  20
GNV  71  91  71  93 /  20  50  20  50
OCF  71  91  71  93 /  20  60  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/TRABERT/KEEGAN
Hazardous weather outlook, Aug 5, 2:53 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 AM EDT WED AUG 5 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-061000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
353 AM EDT WED AUG 5 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS INLAND
SECTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING WITH
ISOLATED THUNDERSTORMS AT THE LOCAL BEACHES. THE SLOW MOVEMENT OF
THE STORM ACTIVITY WILL PROMOTE LOCALLY HEAVY RAINFALL AND MINOR
FLOODING CONCERNS. A FEW OF THE STORMS WILL BECOME STRONG WITH
EXCESSIVE LIGHTNING AND GUSTY WINDS. STORM MOTION WILL BE TOWARD
THE EAST AROUND 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST EACH DAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. A
GRADUAL DECREASE IN THUNDERSTORM CHANCES IS EXPECTED ACROSS THE
AREA INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 5, 12:07 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
107 PM EDT WED AUG 5 2009

FLZ040-051745-
MARION-
107 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN MARION
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 145 PM
EDT...

AT 107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF FORT MCCOY...MOVING
NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPARR...CITRA AND FORT MCCOY THROUGH 145 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2930 8212 2942 8212 2950 8184 2948 8183
      2948 8181 2929 8179
TIME...MOT...LOC 1707Z 246DEG 3KT 2936 8201

WOLF
Special weather statement, Aug 5, 12:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
133 PM EDT WED AUG 5 2009

GAZ162-051815-
ECHOLS-
133 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ECHOLS COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
215 PM EDT...

AT 132 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MAYDAY...OR 7 MILES NORTH OF
STATENVILLE...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND MAYDAY THROUGH 215 PM EDT. ANOTHER
STRONG STORM WAS ENTERING FAR WESTERN ECHOLS COUNTY. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE FROM THESE STORMS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8313 3081 8312 3081 8310 3083 8310
      3085 8308 3086 8291 3085 8291 3074 8298
      3075 8314
TIME...MOT...LOC 1732Z 284DEG 5KT 3081 8302

WOLF
Special weather statement, Aug 5, 1:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT WED AUG 5 2009

GAZ154-166-051845-
COASTAL CAMDEN-COASTAL GLYNN-
204 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN CAMDEN AND
EASTERN GLYNN COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 245 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST
OF BOYS ESTATE TO 2 MILES EAST OF KINGS BAY BASE...MOVING EAST AT 5
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND KINGS
BAY BASE...DOVER BLUFF...DOCK JUNCTION...COUNTRY CLUB ESTATES...
BRUNSWICK...BOYS ESTATE...CUMBERLAND ISLAND...JEKYLL ISLAND...HIGH
POINT AND ST. SIMONS THROUGH 245 PM EDT. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3121 8128 3113 8137 3114 8143 3110 8147
      3113 8141 3104 8140 3102 8145 3097 8147
      3094 8144 3097 8140 3086 8141 3076 8146
      3079 8148 3076 8149 3077 8155 3129 8152
      3134 8148 3130 8140 3133 8136 3129 8127
TIME...MOT...LOC 1804Z 270DEG 6KT 3136 8141 3078 8147

WOLF
Special weather statement, Aug 5, 1:16 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT WED AUG 5 2009

GAZ136-152-051900-
BRANTLEY-WAYNE-
216 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
BRANTLEY AND SOUTHERN WAYNE COUNTIES FOR EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF HORTENSE...OR 12
MILES NORTH OF NAHUNTA...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HORTENSE THROUGH 300 PM
EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE
OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3145 8179 3133 8176 3132 8195 3138 8204
TIME...MOT...LOC 1816Z 259DEG 9KT 3137 8191

WOLF
Special weather statement, Aug 5, 1:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT WED AUG 5 2009

GAZ150-151-051900-
PIERCE-WARE-
220 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN WARE AND
WESTERN PIERCE COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING
VALID UNTIL 300 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DIXIE UNION...OR 11 MILES NORTHWEST
OF WAYCROSS...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM WAS
DETECTED OVER WESTERN PIERCE COUNTY...ALSO MOVING EAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3144 8225 3125 8224 3127 8255 3141 8252
TIME...MOT...LOC 1819Z 262DEG 12KT 3134 8247

WOLF
Special weather statement, Aug 5, 1:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT WED AUG 5 2009

FLZ022-035-036-051930-
ALACHUA-COLUMBIA-GILCHRIST-
244 PM EDT WED AUG 5 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...EXTREME SOUTHERN COLUMBIA AND EASTERN GILCHRIST COUNTIES
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HIGH SPRINGS...OR 14 MILES
SOUTHWEST OF WORTHINGTON SPRINGS...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HIGH SPRINGS...LA CROSSE
AND ALACHUA THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2990 8268 2988 8233 2987 8232 2963 8238
      2973 8272
TIME...MOT...LOC 1844Z 281DEG 8KT 2980 8260

TRABERT

The radar

The Jacksonville radar (KJAX), 82 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Glynn

When
August 5, 1:45 PM EST
Where
Glynn County, 0.91 mi NW of Jewtown
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.180, -81.410

Penny size hail was reported along Harry Driggers Blvd.

Thunderstorm Wind, Glynn

When
August 5, 2:10 PM EST
Where
Glynn County, 0.91 mi SE of Everett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.390, -81.640

Numerous trees were blown down across the area.

Thunderstorm Wind, Glynn

When
August 5, 2:15 PM EST
Where
Glynn County, 0.59 mi E of Everett Store
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -81.560

Law enforcement reported trees were blown down.

Thunderstorm Wind, Glynn

When
August 5, 2:25 PM EST
Where
Glynn County, Arco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.200, -81.520

A spotter reported strong winds and trees blown down.

Thunderstorm Wind, Glynn

When
August 5, 2:40 PM EST
Where
Glynn County, 2.25 mi SW of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.110, -81.530

Trees were blown down near Brunswick.

Thunderstorm Wind, Glynn

When
August 5, 2:50 PM EST
Where
Glynn County, 2.45 mi ESE of Pyles Marsh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.122, -81.460

Numerous trees were blown down across the eastern portions of Glynn County.

Lightning, Ware

When
August 5, 3:02 PM EST
Where
Ware County, Waresboro
Property damage
$15,000
Reported by
Newspaper
Coordinates
31.250, -82.480

Lightning struck an outside garage-type building at a Waresboro residence and caused a fire which resulted in about $15,000 in damages. The building had held an antique tractor, a golf cart and a lot of antiques.

Thunderstorm Wind, Camden

When
August 5, 3:15 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -81.540

Powerlines were blown down in the St. Marys area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178406, 178407, 178408, 178409, 178410, 178411, 197252, 178412.